Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 93, NWS State College, PA

July 26, 2005Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 26, 2005, 2:53 PM EDT for Warren County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 2:53 PM EDT (18:53 UTC)
Expired
Jul 26, 2005, 3:30 PM EDT
In force
37 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 122 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 261853
SVRCTP
PAC123-261930-
/O.NEW.KCTP.SV.W.0093.050726T1853Z-050726T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
253 PM EDT TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 330 PM EDT

* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WARREN...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINZUA DAM AND GERMANY AROUND 300 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4196 7917 4178 7920 4173 7892 4197 7887

$$

FORECASTER:  RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 11:49 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 26, 11:49 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1149 AM EDT TUE JUL 26 2005

.SHORT TERM (REST OF TODAY)...
TEMPS LOOK ON TARGET FOR THIS AFTERNOON AND WILL CONTINUE THE HEAT
ADVISORY IN THE SOUTHEAST. AREA STILL REMAINS IN SLIGHT RISK FOR
THIS AFTERNOON/EVENING. DYING MCS SLIDING EAST ACROSS UPPER NY
STATE IS DRAGGING HIGHER DEWPOINTS BACK TOWARD W PA. LINGERING
WEAK BOUNDARY FROM YESTERDAY ALSO STILL HANGING AROUND SHOULD BE
ENOUGH TO OVERCOME WEAK CAP AND PRODUCE SCATTERED TSTORMS MAINLY
IN THE N AND W LATE THIS AFTERNOON AND EVENING AS COOL FRONT
APPROACHES FROM THE NW. DIDN/T ADJUST POPS BUT BACKED OFF SEVERE
WORDING FOR MUCH OF AREA EXCEPT FOR NW.

&&

.PREVIOUS DISCUSSION...
(ISSUED 257 AM EDT TUE JUL 26 2005)

SHORT TERM (TODAY)...
OPPRESSIVE HEAT AND HUMIDITY TOP THE WEATHER CONCERNS FOR TODAY.
IT DOESNT GET MUCH HOTTER IN THESE PARTS THAN WHAT WELL SEE
TODAY... WITH MID TO UPPER 90S COMMON ACROSS CENTRAL...EASTERN AND
SOUTHERN SECTIONS AND DEWPOINTS OVER THE LOWER SUSQ. REACHING THE
MIDDLE TO IN SOME CASES UPPER 70S NEAR THE MARYLAND BORDER THIS
AFTERNOON. HEAT INDICES EXCEEDED 105 DEGREES IN PORTIONS OF THE
LOWER SUSQ. ON MONDAY...AND WITH AFTERNOON HIGHS EXPECTED TO BE SEVERAL
DEGREES WARMER TODAY HEAT INDICES WILL REACH BETWEEN 101 AND 106
DEGREES FOR A SECOND STRAIGHT DAY OVER THE LOWER SUSQUEHANNA RIVER
VALLEY. HAVE THEREFORE ISSUES HEAT ADVISORY FOR TODAY...IN EFFECT
UNTIL 800 PM THIS EVENING.

SEVERE WEATHER CONCERN COMES IN A CLOSE SECOND BEHIND THE HEAT AS
MODEL BASED FORECAST SOUNDINGS (NAM AND GFS) INDICATE SB CAPES
EXCEEDING 3000 J/KG*2 ACROSS MUCH OF CENTRAL PA THIS AFTERNOON.
STEEP BOUNDARY LAYER LAPSE RATES...INCREASING SHEAR AND
CONVERGENCE AHEAD OF SFC COLD FRONT MOVING INTO THE OHIO VALLEY
AND GENEROUS PWATS IN EXCESS OF 1.9 SHOULD PRODUCE TORRENTIAL
RAINFALL AND DAMAGING WIND/LARGE HAIL POTENTIAL IN STRONGER STORMS
WHICH DEVELOP THIS AFTERNOON. NO EVIDENCE OF MID LEVEL CAP SEEN
TODAY...BUT BEST TRIGGERING MECHANISM SHOULD BE OVER WESTERN AND
NORTHERN SECTIONS THIS AFTERNOON...THEN SHIFTING EASTWARD AND
SOUTHWARD BY TONIGHT. WILL THEREFORE HOLD AFTERNOON POPS IN THE 40
PERCENT RANGE OVER ALL BUT NORTHWEST SECTIONS (50 PERCENT) AND THE
FAR SOUTHEAST (20 PERCENT)...INCREASING TO LIKELIES THIS EVENING
AS BEST CONVERGENCE ARRIVES WITH THE FRONT.

LONG TERM (TONIGHT THROUGH MONDAY)...
SLOW MOVING FRONT DROPS NORTHWEST TO SOUTHEAST ACROSS THE
REGION TONIGHT AND WEDNESDAY. HEAVIEST RAINFALL LIKELY ACROSS THE NORTHWEST
WHERE BEST PWAT SURGE ARRIVES AHEAD OF SLOW MOVING COLD FRONT THIS
AFTERNOON AND EVENING...BUT SLOW MOVING/TRAINING CELLS CAN PRODUCE
LOCALLY HEAVY RAINFALL JUST ABOUT ANYWHERE THROUGHOUT CENTRAL PA
TONIGHT INTO WEDNESDAY. LATEST MODEL RUNS INDICATE THE FRONT MAY
STALL NEAR THE MASON DIXON LINE KEEPING SOUTHEAST SECTIONS UNDER
THE GUN FOR CONTINUED SHRA/TSRA CHANCES INTO THURSDAY. THE TREND
HOWEVER SHOULD STILL BE FOR DRIER CONDS THURSDAY-FRIDAY AS THE UPPER TROF
AXIS SLOWLY MOVES FROM THE OHIO VALLEY TOWARDS THE EASTERN
SEABOARD. WL THUS MAINTAIN LOW CHANCE POPS ACROSS THE SOUTHERN
TIER INTO THE LOWER SUSQ. WED-THU WITH THE EXPECTATION OF A
STALLED FRONT. LATEST GFS...IN FACT...CONTS THIS TREND INTO FRIDAY
FOR THE SOUTHEAST BUT WILL NOT BITE ON THIS QUITE YET.

AVIATION...
AFTER A NOISY NIGHT LAST NIGHT...A PEACEFUL NIGHT SO FAR. MAINLY VFR
CONDITIONS WITH CLEAR SKIES AT THE CURRENT TIME. EXPECT SOME MVFR
CONDITIONS LATER THIS AM...WITH SOME BR...THEN HZ LATER THIS AM INTO
THIS AFT. SOME SHOWERS AND STORMS POSSIBLE BY EVENING...AS FRONT
NEARS THE AREA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR PAZ036-056-057-059-063>066 UNTIL 8 PM
TUESDAY.
&&

SHORT TERM...RXR
Hazardous weather outlook, Jul 26, 4:01 AM EDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 AM EDT TUE JUL 26 2005

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-261703-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-COLUMBIA PA-
ELK PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN PA-MIFFLIN PA-
MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-POTTER PA-SCHUYLKILL PA-
SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-WARREN PA-
401 AM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT:
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A DAMAGING WIND GUST...LARGE HAIL AND FREQUENT DANGEROUS
LIGHTNING ARE THE GREATEST THREATS...ALONG WITH LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PAZ036-056-057-059-063>066-261703-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-LANCASTER PA-
LEBANON PA-PERRY PA-YORK PA-
401 AM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT:
THE COMBINATION OF HEAT AND HUMIDITY WILL MAKE IT FEEL BETWEEN 101
AND 106 DEGREES THIS AFTERNOON. SEE PHLNPWCTP FOR FURTHER DETAILS ON
HE OPPRESSIVE HEAT AND ITS EFFECTS.  A HEAT ADVISORY REMAINS IN
EFFECT ACROSS THE AREA UNTIL 800 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 2:48 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT TUE JUL 26 2005

PAZ004-005-261945-
MCKEAN-WARREN-
248 PM EDT TUE JUL 26 2005

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND WARREN COUNTIES...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RUSSELL TO
GRAND VALLEY...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
CHAPMAN STATE PARK AROUND 255 PM...KINZUA DAM AROUND 300 PM...
CLARENDON AROUND 305 PM...BRADFORD AROUND 320 PM...SHEFFIELD...
MARSHBURG...AND LUDLOW AROUND 325 PM AND LEWIS RUN AROUND 335 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER: RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:47 PM EDTSevere Thunderstorm WarningCTPPotter58 min
Jul 26, 5:10 PM EDTSevere Thunderstorm WarningCTPWarren65 min
Jul 26, 5:47 PM EDTSevere Thunderstorm WarningCTPMcKean58 min
Jul 26, 6:16 PM EDTSevere Thunderstorm WarningCTPElk59 min
Jul 26, 6:33 PM EDTSevere Thunderstorm WarningCTPPotter72 min
Jul 26, 6:42 PM EDTSevere Thunderstorm WarningCTPMcKean33 min
Jul 26, 6:48 PM EDTSevere Thunderstorm WarningCTPCameron42 min
Jul 26, 7:02 PM EDTSevere Thunderstorm WarningCTPTioga61 min
Jul 26, 7:20 PM EDTSevere Thunderstorm WarningCTPClinton70 min
Jul 26, 7:29 PM EDTSevere Thunderstorm WarningCTPElk46 min
Jul 26, 7:40 PM EDTSevere Thunderstorm WarningCTPClearfield80 min
Jul 26, 7:42 PM EDTSevere Thunderstorm WarningCTPLycoming78 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.